Dr Tomás Navarro-Rodriguez and colleagues from Brazil evaluated the prevalence of lesions and digestive complications secondary to the use of non-steroidal anti-inflammatory drugs (NSAIDs), the clinical profile seen for digestive complaints and the relation with the endoscopic findings.
The team performed a prospective, multicentric, open study, evaluating consecutively 1231 patients.
Patients were divided into NSAID use in Group I, and non-NSAID users in Group 2.
All patients answered questionnaires to evaluate the onset, the type of clinical complaint, the use of medication and possible complications associated to digestive bleeding.
A total of 1213 patients were evaluated.
Among them, 65% were female and 13% were smokers.
The research team found that 16% mentioned they ingested alcoholic beverages.
The main signs and symptoms reported were epigastralgy and pyrosis.
|The risk of digestive bleeding is 12 times higher in those who used NSAIDs|
|Scandanavian Journal of Gastroenterology|
The team noted that upper gastrointestinal (UGI) endoscopy was normal in 4% in Group 1 and in 11% in Group 2.
The researchers found that patient who do not use NSAID will be 2.5 times more likely to have normal UGI endoscopy.
The presence of erosive or ulcer lesions in the stomach and duodenum was more frequent in Group 1.
The incidence of lesions in the stomach when compared to the duodenum is observed.
The research team found that risk of digestive bleeding is 12 times higher in those who used NSAIDs, and the stomach is the site in which bleeding occurs more frequently.
Dr Navarro-Rodriguez's team commented, "The frequency of gastric ulcer, duodenal ulcer and digestive bleeding was higher in patients who used NSAIDs."
"There was no connection found between endoscopic findings and dyspeptic symptoms."